Heavy Rain, Appling
- When
- May 27, 12:01 AM EST to 9:00 PM EST
- Where
- Appling County, 2.45 mi WSW of Baxley Muni Arpt
- Reported by
- Mesonet
- Coordinates
- 31.710, -82.420
The Baxley RAWS site measured a storm total rainfall of 4.06 inches.
Stacked troughing moved across the area during the afternoon when instability was high as the sea breezes fronts began to progress inland. Numerous severe storms developed with hail the main convective hazard due to cold 500 mb temps in the -10 to -12 degree Celsius range and large CAPE and adequate shear in the hail growth zone.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAX wrote it up.
Stacked troughing moved across the area during the afternoon when instability was high as the sea breezes fronts began to progress inland. Numerous severe storms developed with hail the main convective hazard due to cold 500 mb temps in the -10 to -12 degree Celsius range and large CAPE and adequate shear in the hail growth zone. Gusty winds occurred, but they were mostly associated with collapsing storms. Low level 850 mb winds were only 20 knots.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at May 26, 8:50 PM EST, 3 hours 11 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSONVILLE FL 950 PM EDT THU MAY 26 2011 .UPDATE... STORMS HAVE FORMED IN THE CENTRAL PORTION OF FORECAST AREA...AIDED BY SEA BREEZE BOUNDARIES AND A WEAK SHORT WAVE. ANTICIPATE THESE STORMS TO DECREASE AROUND MIDNIGHT...WITH COOLING AND DISSIPATION OF THE FOCUS MECHANISMS. && .AVIATION...UPDATED KVQQ EARLIER TO INCLUDE TSTMS THIS EVENING. MOSTLY VFR EXPECTED OVERNIGHT EXCEPT AT KGNV AND KVQQ WHERE SOME MVFR IN FOG IS POSSIBLE LATER TONIGHT. VCTS INCLUDED FRI AFTN AT ALL SITES. && .MARINE...SMALL CRAFT CAUTION WINDS ARE OCCURRING PRESENTLY. WILL CONTINUE TO MONITOR FOR POSSIBLE BRIEF ADVISORY...BUT FOR NOW SCEC SHOULD SUFFICE. && .PRELIMINARY POINT TEMPS/POPS... AMG 66 89 66 91 / 20 50 30 20 SSI 71 84 71 84 / 10 40 30 20 JAX 67 88 67 88 / 10 40 30 20 SGJ 69 86 69 86 / 10 30 20 20 GNV 66 90 66 91 / 20 40 20 30 OCF 67 90 67 91 / 10 40 20 40 && .JAX WATCHES/WARNINGS/ADVISORIES... FL...NONE. GA...NONE. AM...NONE. && STRUBLE/CARROLL/KEEGAN
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE JACKSONVILLE FL 1125 AM EDT THU MAY 26 2011 FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-271000- ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY- CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE- COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)- GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM- ST JOHNS-SUWANNEE-UNION-WARE-WAYNE- 1125 AM EDT THU MAY 26 2011 THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA. .DAY ONE...REST OF TODAY AND TONIGHT... AN ELEVATED FIRE DANGER IS EXPECTED ALONG THE INTERSTATE 10 CORRIDOR FROM THE OSCEOLA NATIONAL FOREST TO THE SUWANNEE RIVER VALLEY. A WILDFIRE CONTINUES TO BURN ALONG U.S. HIGHWAY 1 JUST NORTHWEST OF RACE POND IN EXTREME NORTHERN CHARLTON COUNTY...OR ABOUT 16 MILES SOUTHEAST OF WAYCROSS. SMOKE WILL SPREAD NORTH THEN NORTHWEST TODAY...GENERALLY IMPACTING AREAS ALONG AND BETWEEN U.S. HIGHWAYS 301 AND 1. VISIBILITIES CLOSE TO AND JUST DOWNSTREAM OF THE FIRE WILL BE REDUCED TO LESS THAN A MILE. PEOPLE WHO HAVE RESPIRATORY ALIMENTS THAT CAN BE TRIGGERED BY SMOKE SHOULD CONSIDER STAYING INDOORS. MOTORISTS SHOULD ALSO BE ALERT FOR SUDDEN CHANGES IN VISIBILITY. U.S. 1 REMAINS CLOSED NEAR THE FIRE. STATE ROAD 121 BETWEEN RACE POND AND HOBOKEN MAY ALSO BE CLOSED AT TIMES. AN ISOLATED THUNDERSTORM WILL BE POSSIBLE OVER THE INTERIOR LATE IN THE DAY. GUSTY WINDS AND DANGEROUS LIGHTNING CAN BE EXPECTED FROM ANY THUNDERSTORM THAT DEVELOPS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... SCATTERED THUNDERSTORMS ARE EXPECTED ON FRIDAY AND SATURDAY. AN ELEVATED RISK OF RIP CURRENTS IS EXPECTED EARLY NEXT WEEK DUE TO INCREASING SWELLS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX. MKT/ECZ
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSONVILLE FL 818 PM EDT THU MAY 26 2011 FLZ023-GAZ150-164-270100- BAKER-CHARLTON-WARE- 818 PM EDT THU MAY 26 2011 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHEASTERN WARE...NORTHERN BAKER AND CENTRAL CHARLTON COUNTIES FOR STRONG WINDS AND SMALL HAIL VALID UNTIL 900 PM EDT... AT 818 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED OVER CHARLTON COUNTY...OR 21 MILES WEST OF CALLAHAN...MOVING NORTH AT 20 MPH. HAIL UP TO ONE HALF INCH IN DIAMETER AND GUSTY WINDS OF 40 TO 50 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT. LAT...LON 3081 8237 3083 8211 3044 8209 3045 8223 TIME...MOT...LOC 0018Z 177DEG 16KT 3052 8217 CARROLL
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
819 PM EDT THU MAY 26 2011
FLZ025-031-032-270100-
BRADFORD-CLAY-DUVAL-
819 PM EDT THU MAY 26 2011
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHWESTERN
CLAY...NORTHEASTERN BRADFORD AND WESTERN DUVAL COUNTIES FOR STRONG
WINDS AND SMALL HAIL VALID UNTIL 900 PM EDT...
AT 819 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 2 MILES NORTHWEST OF KINGSLEY...OR 14
MILES SOUTHEAST OF RAIFORD...MOVING NORTHEAST AT 20 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND STARKE...KINGSLEY...
LAWTEY...MIDDLEBURG...MAXVILLE...LAKESIDE...BELLAIR AND BALDWIN
THROUGH 900 PM EDT. HAIL UP TO THREE QUARTER INCH IN DIAMETER AND
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 2986 8199 2996 8217 3015 8209 3015 8205
3022 8205 3030 8202 3034 8198 3021 8170
TIME...MOT...LOC 0019Z 212DEG 17KT 2999 8202
STRUBLESPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
842 PM EDT THU MAY 26 2011
GAZ134>136-151-270130-
APPLING-BACON-PIERCE-WAYNE-
842 PM EDT THU MAY 26 2011
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHWESTERN
WAYNE...NORTHWESTERN PIERCE...SOUTHEASTERN APPLING AND EASTERN BACON
COUNTIES FOR STRONG WINDS AND SMALL HAIL VALID UNTIL 930 PM EDT...
AT 842 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 5 MILES SOUTH OF NEW LACY...OR 8 MILES
SOUTHEAST OF ALMA...MOVING NORTHEAST AT 20 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND NEW LACY...SURRENCY AND
ODUM THROUGH 930 PM EDT. HAIL UP TO THREE QUARTER INCH IN DIAMETER
AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR DAMAGE.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 3170 8197 3134 8237 3136 8241 3139 8242
3140 8241 3142 8242 3142 8248 3144 8248
3145 8249 3147 8250 3185 8216
TIME...MOT...LOC 0042Z 219DEG 23KT 3147 8238
STRUBLESPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
932 PM EDT THU MAY 26 2011
GAZ135-136-151-270215-
APPLING-PIERCE-WAYNE-
932 PM EDT THU MAY 26 2011
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR WESTERN
WAYNE...PIERCE AND SOUTHEASTERN APPLING COUNTIES FOR STRONG WINDS AND
SMALL HAIL VALID UNTIL 1015 PM EDT...
AT 932 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 6 MILES SOUTHWEST OF BRISTOL...OR 6
MILES NORTH OF BLACKSHEAR...MOVING NORTHEAST AT 25 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND BLACKSHEAR...PATTERSON AND
BRISTOL THROUGH 1015 PM EDT. HAIL UP TO THREE QUARTER INCH IN
DIAMETER AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 3161 8192 3125 8224 3134 8239 3136 8239
3136 8241 3138 8241 3152 8225 3153 8222
3154 8223 3166 8209
TIME...MOT...LOC 0132Z 208DEG 23KT 3139 8227
STRUBLEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
937 PM EDT THU MAY 26 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0920 PM TSTM WND DMG 5 S PINE GROVE 31.74N 82.45W
05/26/2011 APPLING GA LAW ENFORCEMENT
TREE DOWN NEAR JESSE WHITE ROAD AND NAIL ROAD.
0920 PM TSTM WND DMG 6 NNE BAXLEY 31.84N 82.32W
05/26/2011 APPLING GA LAW ENFORCEMENT
TREE DOWN NEAR BEN CARTER ROAD AND GEORGE CRAVEN ROAD.
0920 PM HAIL BAXLEY 31.76N 82.35W
05/26/2011 E0.25 INCH APPLING GA LAW ENFORCEMENT
PEA SIZED HAIL REPORTED IN BAXLEY. ALSO REPORTS OF POWER
OUTAGES.
&&
CARROLLSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1030 PM EDT THU MAY 26 2011
GAZ136-270300-
WAYNE-
1030 PM EDT THU MAY 26 2011
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHERN WAYNE
COUNTY FOR STRONG WINDS AND SMALL HAIL VALID UNTIL 1100 PM EDT...
AT 1031 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 5 MILES WEST OF JESUP...MOVING NORTHEAST
AT 30 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND
ODUM...JESUP AND DOCTORTOWN THROUGH 1100 PM EDT. HAIL UP TO THREE
QUARTER INCH IN DIAMETER AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 3176 8193 3176 8191 3173 8191 3171 8187
3169 8186 3166 8183 3167 8181 3161 8174
3147 8197 3160 8210 3179 8198 3180 8195
TIME...MOT...LOC 0231Z 229DEG 26KT 3160 8194
STRUBLEThe national radar mosaic for the moment the first event began.
5 thunderstorm wind, 1 heavy rain. Local standard time, as filed.
The Baxley RAWS site measured a storm total rainfall of 4.06 inches.
A large tree was blown down northwest of Sterling. The time of the event was based on radar.
Trees were blown down along Satilla Church Road.
A tree was blown down in addition to large limbs across the Appling Golf Course. Half inch hail was also reported.
Widespread tree damage occurred in eastern Bacon County. A chicken house located at the intersection of Caribou Road and Scuffletown Highway had portions of its tin roof peeled back halfway up the building.
Two oak trees were blown down across Dove Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Georgia in 2011Every state in 2011This day in weather historyWarnings in Georgia, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 295827, 295825, 295819, 295820, 295823, 295824.